MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; DAVINCI SI; FUNDUS GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; DAVINCI SI; FUNDUS GRASPER
Model Number 428058-14
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Isi has not received the fundus grasper instrument for evaluation.Therefore, the root cause of the customer reported failure cannot be determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.Based on the information provided at this time, this complaint is being reported because plastic fragments came off the fundus grasper instrument and fell inside the patient.The fragments were retrieved and no additional surgical intervention was required.However, unintended fragment(s) falling into the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, the plastic piece holding the fundus grasper instrument jaws together broke when the surgeon attempted to grasp a catheter.The jaws, plastic, and pin fell inside the patient.The procedure was completed with no reported injury.On 07/16/2019, intuitive surgical, inc.(isi) followed up with the clinical territory associate (csa) and obtained the following additional information: all fragments were retrieved during the same procedure with robotic and laparoscopic instruments.The instrument was not removed during the procedure.There were no post-operative tests performed and the patient had not returned to the hospital due to experiencing post-surgical complications related to retaining a foreign object.Isi also followed up with the surgeon and obtained the following additional information: while in routine use during the case, the metallic tips of the instrument came apart.The surgeon stated that after retrieval of all of the pieces it appears the plastic housing on one of the two sides had fractured, leading the connecting pin to fall out and one of the two grasping ends to become dislodged.This issue occurred while grabbing onto a cholangiogram catheter which is a fairly soft 2-3 mm wide piece of plastic, but had been used for several minutes during the normal course of dissection leading up to that time.The surgeon stated that the instrument was on its 3rd of 5 lives and suspects there could have been a non visible fracture in the instrument's plastic piece prior to starting the case which under the stress of use became a full fracture resulting in the failure.The surgeon indicated it would be hard to see this even on careful inspection as the piece itself is quite small.

Brand Name
SINGLE-SITE; DAVINCI SI
Common Device Name
FUNDUS GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer rd.
sunnyvale CA 94086
MDR Report Key8837367
Report Number2955842-2019-10566
Device Sequence Number19479779
Product Code NAY
UDI-Device Identifier00886874111956
UDI-Public(01)00886874111956(10)N10180711
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K122532
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number428058-14
Device Lot NumberN10180711
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2019
Initial Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1